Iowa, 2003

Flood in Iowa, May 24 to 25, 2003

May 24 to 25, 2003 · NWS DVN · 1 event in 1 county or zone

A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 2:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 24, 2:00 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT SAT MAY 24 2003

NORTHWEST FLOW CONTINUES OVER REGION WITH CLOSED UPPER LOW OVER
LOWER MICHIGAN AND STRONG SHORTWAVE UPSTREAM IN NORTH DAKOTA THIS
MORNING.  PATCHES OF FOG DEVELOPING DUE TO LIGHT WINDS...BREAKS IN
CLOUD COVER...AND HIGH LOW LEVEL RH.  OVERCAST DECK WORKING ITS WAY
INTO THE MISSISSIPPI VALLEY WILL PUT THE BRAKES ON FOG DEVELOPMENT
BY SUNRISE.

DAKOTA SHORTWAVE WILL DROP ACROSS IOWA TODAY AND ROUND THE UPPER LOW
EARLY SUNDAY INTO MONDAY.  AS A RESULT...EXPECT THE UPPER LOW TO
RETROGRADE SLIGHTLY...KEEPING OUR CWFA IN CYCLONIC FLOW AND THE
PATTERN RELATIVELY STAGNANT FOR THE NEXT SEVERAL DAYS.  PRECIP
ASSOCIATED WITH THE SHORT WAVE TODAY SHOULD BE LIMITED TO WESTERN
THIRD OF THE CWFA DUE TO VORT ADVECTION STAYING TO THE WEST AND DRY
SURFACE RIDGE IN PLACE OVER THE UPPER MISSISSIPPI VALLEY.

WITH THE UPPER LOW HOLDING OVER THE GREAT LAKES THROUGH
TUESDAY...LOOK FOR CONTINUED COOL WEATHER WITH MINOR PRECIP CHANCES
AS VARIOUS SPOKES ROTATE AROUND THE LOW.  AT THIS POINT...ANY
MEASURABLE PRECIP CHANCE FOR SUNDAY OR MONDAY IS STILL WELL BELOW 20
PERCENT (POTENTIAL FOR ISOLATED POPCORN CONVECTION IN THE
AFTERNOON).  SO WILL KEEP FORECAST DRY FOR NOW SINCE COVERAGE LIKELY
TO BE SPARSE AT BEST.

KEEPING THE WARMING TREND FOR THE END OF NEXT WEEK AND NO CHANGES TO
POPS NEEDED AT THIS TIME.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33
Hazardous weather outlook, May 24, 4:00 AM CST, 1 hour 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250955-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL SWING THROUGH THE AREA NEXT WEDNESDAY
NIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AND
AHEAD OF THE FRONT...AND SOME OF THE THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NEXT WEDNESDAY NIGHT INTO THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muscatine

When
May 24, 5:05 AM CST to May 25, 11:05 AM CST
Where
Muscatine forecast zone
Property damage
$1.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Mississippi River

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359215.